Alert archive / Puerto Rico / Flash Flood Warnings in 2017
Flash Flood Warning 132, NWS JSJ
NWS JSJ issued this flash flood warning at Oct 9, 2017, 4:54 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2017, 4:54 PM CDT (21:54 UTC)
- Expired
- Oct 9, 2017, 7:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
677 WGCA52 TJSJ 092154 FFWSJU PRC027-065-100045- /O.NEW.TJSJ.FF.W.0132.171009T2154Z-171010T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Juan PR 554 PM AST MON OCT 9 2017 The National Weather Service in San Juan has issued a * Flash Flood Warning for... Eastern Camuy Municipality in Puerto Rico... Western Hatillo Municipality in Puerto Rico... * Until 845 PM AST * At 545 PM AST, USGS river sensor indicated Rio Camuy near Bayaney above flood stage. Flash flooding is occurring in the roads along this river. * Some locations that will experience flooding include... Road 126 km 90.1 before PR-2. Road 4491 km 199. Road 488. Road 119 from Camuy to Hatillo Barrios Zanja, Bajuras and Membrillo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 1850 6682 1835 6679 1835 6682 1850 6686 $$ cam
1 follow-up statement
708 WGCA72 TJSJ 100051 FFSSJU Flash Flood Statement National Weather Service San Juan PR 851 PM AST MON OCT 9 2017 PRC027-065-100058- /O.EXP.TJSJ.FF.W.0132.000000T0000Z-171010T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Camuy PR-Hatillo PR- 851 PM AST MON OCT 9 2017 ...THE FLASH FLOOD WARNING FOR EASTERN CAMUY AND WESTERN HATILLO MUNICIPALITIES HAS EXPIRED... The heavy rain has ended across the Rio Camuy river basin. The flash flooding threat has diminished, and has now transitioned to a river flooding threat. This Flash Flood Warning has been replaced by an Areal Flood Warning, given the Rio Camuy near Bayaney river gauge continues to be above flood stage. Please continue to heed any remaining road closures. LAT...LON 1850 6682 1835 6679 1835 6682 1850 6686 $$ Hernandez
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 4:30 PM CDT, 24 minutes earlier.
Area forecast discussion, Oct 9, 4:30 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
530 PM AST Mon Oct 9 2017
.SHORT TERM...
/Tonight through Thursday/
Light southwest flow has brought a stream of moisture across
Puerto Rico and the U.S. Virgin Islands. At the same time a band
of divergence aloft stretched from just south of Puerto Rico
across the island, to just southeast of the jet around the right
side of the upper level low 275 miles north of Saint John. This
has provoked showers and thunderstorms, some with flooding rains,
in east central and along much of the north coastal interior of
Puerto Rico and also across parts of Culebra and Saint Thomas.
Very good moisture is set to continue through much of Thursday
until the southwesterly flow at 700 mb gradually turns to the
southeast and high pressure at 850 mb moves to just north of the
northeast corner of the forecast area. Instability is also
expected to increase each day through Thursday afternoon over the
area and will provoke continued showers and thunderstorms each
afternoon over mainly the northern half of Puerto Rico. With soils
saturated and streams running high, will expect that flooding
will be triggered by these showers over various areas through the
period. The flash flood watch will continue through at least
Wednesday afternoon.
.LONG TERM...
/Friday through Wednesday/
Although precipitable water is not expected to drop below one and
three quarters inches on Thursday evening, there is an area of
drier air expected to move through the low to mid portions of the
atmosphere Friday through early Sunday as high pressure moves west
over the Atlantic ocean north of the forecast area. We would
expect that this will not eliminate showers and thunderstorms, but
will be able to diminish their intensity. On Sunday a strong
tropical wave, now apparent at 6 North latitude 30 West longitude,
will cross the Leeward Islands and enter Puerto Rico. This will
usher in a 3-plus day period of very high precipitable water of
2.2-2.4 inches. On Monday a weak trough at upper levels will also
brush the area. The best divergence aloft however will occur over
western Puerto Rico on Wednesday of the following week. This will
be another period of higher than usual rainfall for Puerto Rico
and the U.S. Virgin Islands.
&&
.MARINE...
With tropical moisture remaining in place across the region,
showers and thunderstorms will remain possible each day. Winds
will remain out of the east/southeast below 10-12 knots. Waves
heights will be highest across the northeastern waters around 6
ft.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 79 86 79 87 / 30 60 40 60
STT 80 83 81 84 / 30 50 40 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch from 10 PM AST this evening through Wednesday
afternoon for Central Interior-Culebra-Eastern Interior-
Mayaguez and Vicinity-North Central-Northeast-Northwest-
Ponce and Vicinity-San Juan and Vicinity-Southeast-
Southwest-Vieques-Western Interior.
VI...Flash Flood Watch from 10 PM AST this evening through Wednesday
afternoon for St Croix-St.Thomas...St. John...and Adjacent
Islands.
AM...Flash Flood Watch from 10 PM AST this evening through Wednesday
afternoon for Coastal Waters OF Southwestern Puerto Rico
out 10 NM-Coastal Waters of Northern USVI and Culebra out
10 NM-Coastal Waters of Southern Puerto Rico out 10 NM-
Coastal Waters of Southern USVI Vieques and Eastern Puerto
Rico out 10 NM.
&&
SHORT TERM...99
LONG TERM....99Hazardous weather outlook, Oct 9, 4:23 PM CDT, 31 minutes before
Perspectivas sobre condiciones peligrosas del tiempo Servicio Nacional de Meteorologia San Juan PR Emitido por Servicio Nacional de Meteorologia Miami FL 514 PM AST lunes 9 de octubre de 2017 AMZ710>745-PRZ001>013-102115- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior- Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y lejanas a la costa del Atlantico y Caribe- 514 PM AST lunes 9 de octubre de 2017 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia Uno...Esta Noche .Tronadas...Existe el potencial de tronadas con lluvias fuertes y vientos en rafaga breves temprano esta noche a traves de porciones del interior, norte central, y noroeste de Puerto Rico. .Inundaciones...Lluvias fuertes podrian resultar en inundaciones urbanas y de riachuelos. Deslizamientos y agua acumulada sera posible durante la noche. .Oleaje...Se espera oleaje picado/peligroso de hasta 6 pies a traves de las aguas lejanas a la costa. .Corrientes Marinas...Existe un riesgo moderado de corrientes marinas para la costa norte de Puerto Rico. .Dias Dos a Siete...martes a domingo Aguaceros y tronadas se desarrollaran nuevamente durante la tarde del martes y miercoles con el potencial de lluvias muy fuertes. Inundaciones rapentinas y deslizamientos son posibles, particularmente sobre porciones del interior y norte de la isla grande. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar inundaciones y deslizamientos al Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-102115- San Tomas, San John e Islas Adyacentes-Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 514 PM AST lunes 9 de octubre de 2017 Esta perspectiva sobre las condiciones del tiempo peligrosas es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia Uno...Esta Noche .Oleaje...Se espera oleaje picado de 2 a 4 pies a traves de las aguas cercanas a la costa. .Corrientes Marinas...Existe un riesgo moderado de corrientes marinas para porciones del oeste de Santa Cruz. .Dias Dos a Siete...martes a domingo Es probable que un riesgo elevado de corrientes marinas continue para Santa Cruz durante el resto de la semana. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a corrientes marinas al Servicio Nacional de Meteorologia en San Juan.
In the hours before
Local storm report, Oct 9, 12:30 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
130 PM AST MON OCT 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM DEBRIS FLOW ADJUNTAS 18.17N 66.72W
10/09/2017 ADJUNTAS PR EMERGENCY MNGR
MUDSLIDE ALONG RURAL ROAD 5522 KM 0.8 IN BARRIO LIMANI
SECTOR SILLA CALDERON IN THE INTERIOR SECTION OF
ADJUNTAS.
&&
RMITCHELThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 11:25 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 9, 11:48 AM CDT | Flash Flood Watch | JSJ | 3 days | |
| Oct 9, 11:55 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 9, 12:36 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 9, 1:06 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Oct 9, 1:12 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Oct 9, 1:31 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 9, 1:46 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 9, 1:55 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Oct 9, 2:09 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 9, 2:23 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 9, 3:30 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 9, 4:32 PM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Oct 9, 5:03 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Oct 9, 5:17 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 9, 6:25 PM CDT | Flash Flood Warning | JSJ | 3 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.